Ohio, 2012

Winter Weather in Ohio, February 14, 2012

February 14, 2012 · NWS ILN · 10 events in 10 counties and zones

An upper level trough of low pressure crossed the Ohio Valley and brought a round of rain and snow to the region.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level trough of low pressure crossed the Ohio Valley and brought a round of rain and snow to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 14, 4:11 AM EST, 49 minutes earlier.

Area forecast discussion, Feb 14, 4:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
411 AM EST TUE FEB 14 2012

.SYNOPSIS...
AN UPPER LEVEL WAVE OF LOW PRESSURE WILL CROSS THE OHIO VALLEY
TODAY AND BRING A ROUND OF RAIN AND SNOW TO THE REGION. HIGH
PRESSURE WILL BUILD OVER THE AREA TUESDAY NIGHT AND WEDNESDAY. THE
NEXT LOW PRESSURE SYSTEM WILL BRING A SHOT OF RAIN TO THE REGION
WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AM MAKING RELATIVELY MINOR ADJUSTMENTS TO THE FORECAST FOR
TODAY...THOUGH THE TREND ON RADAR IS FOR A SIGNIFICANT DECREASE IN
VALUES ATTM. MODELS ARE STILL SHOWING AN AREA OF ENHANCEMENT
RUNNING FROM INDIANAPOLIS TO COLUMBUS EARLY TODAY AND I AM NOT
CONFIDENT THAT THIS FEATURE WILL NOT STILL MATERIALIZE.

THE BROAD UPWARD MOTION WILL STILL BE IN PLAY THROUGH THE DAY
TODAY AND THE HIGH VALUES OF POP ARE STILL VALID. STRONGER RETURNS
OVER KY WILL CONTINUE TO OCCUR ALONG THE SURFACE TROUGH AND COULD
BRING A QUICK SHOT OF MEASURABLE SNOWFALL.

WITH THE COMING DAYLIGHT HOURS AND INSOLATION...I TOOK
TEMPERATURES ABOVE 35 AND MADE THEM STRAIGHT RAIN. A MIX WAS PUT
IN BETWEEN 34 AND 35...WITH STRAIGHT SNOW LOWER THAN 34. THE
CHANGEOVER TO RAIN APPEARS TO BE STRICTLY BASED ON THE WARMING OF
THE BOUNDARY LAYER. THIS WARMING WILL NOT BE DEEP ENOUGH NORTH OF
THE I-70 CORRIDOR BUT COULD HIT COLUMBUS LATE IN THE DAY AS
SURFACE TEMPERATURES AHEAD OF THE FRONT CONTINUE TO SEE A SLOW BUT
STEADY RISE.

DO NOT SEE A REAL THREAT FOR MIXED PRECIP WITH PL BUT THEY CANNOT
BE RULED OUT ENTIRELY FOR A VERY BRIEF TRANSITIONAL PERIOD OVER
THE REGION TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ZONAL FLOW BEHIND THE UPPER LEVEL WAVE WILL QUICKLY PUSH THE
UPWARD MOTION INTO THE EASTERN OHIO VALLEY THIS EVENING AND OUT OF
CWA. HIGH PRESSURE WILL BUILD ON WEDNESDAY IN BETWEEN SYSTEMS. THE
NEXT SYSTEM ON WED NIGHT AND THURSDAY WILL BE WARM ENOUGH THAT
PRECIP TYPE QUESTIONS WILL NOT BE AN ISSUE AND ALL RAIN IS
EXPECTED. TEMPERATURES WERE GENERALLY RAISED THROUGH THE PERIOD AS
THERE IS AN EXTENDED PERIOD OF SOUTHERLY FLOW AT THE SURFACE AT
THE SAME TIME THAT A MID LEVEL RIDGE BUILDS IN.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE OHIO VALLEY LOOKS TO BE IN CONFLUENT WESTERLY UPPER LEVEL
FLOW BETWEEN THE SOUTHERN AND NORTHERN STREAMS. SURFACE HIGH
PRESSURE WILL BUILD EAST ACROSS THE REGION FRIDAY INTO THE WEEKEND.

NUMERICAL MODELS DIFFER ON THE EXACT DETAILS WITH THE DEVELOPMENT OF
A MID LEVEL TROF OVER THE GREAT LAKES NEXT WEEKEND. MOISTURE LOOKS
TO BE LIMITED WITH MAIN STORM SYSTEM TO OUR SE. DUE TO THE LIMITED
MOISTURE AND THE FACT THAT THE AFFECT WL LKLY BE SOUTH AND EAST OF
ILN/S FA...HAVE MAINTAINED A DRY FCST THRU THE WEEKEND.

UPPER LEVEL RIDGING TO PROVIDE DRY CONDITIONS INTO EARLY NEXT WEEK
AND A WARMING TREND.

TEMPS TO START OUT ABOVE NORMAL THURSDAY AND THEN TRANSITION TO NEAR
NORMAL LATE IN THE WEEK AND INTO THE WEEKEND WITH ABOVE NORMAL TEMPS
LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
MUCH OF THE PREVIOUS FORECAST STILL LOOKS GOOD. ONSET OF THE PCPN
AND MVFR/IFR CONDITIONS MIGHT BE AN HOUR OR SO SLOWER.

H5 TROF IS STILL FCST TO SWING ACROSS THE OHIO VALLEY...REACHING
CNTRL INDIANA BY 12Z. AHEAD OF THE TROF...SNOW WILL PICK UP IN THE
ISENTROPIC LIFT. CIGS AND VSBYS WILL DROP TO IFR. EVEN AT THIS
LATE TIME...MODELS ARE SHOWING DIFFERING SOLUTIONS ON HOW MUCH
WARM AIR WILL WORK INTO THE SYSTEM THIS AFTN. GFS BUFR SOUNDINGS
ARE SHOWING MORE SNOW THAN RAIN...WHILE THE NAM CHANGES THE SNOW
TO RAIN BY 18Z IN THE SRN TAFS. KEPT THE RAIN CHANGEOVER AT
CVG/LUK AND A MIX AT ILN...BUT KEPT THE PCPN ALL SNOW AT THE NRN
TAFS.

PCPN WILL LIGHTEN AND GRADUALLY END BETWEEN 21-00Z. VSBYS WILL
IMPROVE...BUT CIGS WILL REMAIN IFR. CIGS WILL LIFT TO MVFR AFTER
00Z AS SLIGHTLY DRIER AIR MOVES IN.

OUTLOOK...MVFR/IFR CIGS/VSBYS EXPECTED WEDNESDAY NIGHT INTO
THURSDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...AR
AVIATION...SITES
Hazardous weather outlook, Feb 14, 4:15 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 AM EST TUE FEB 14 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
415 AM EST TUE FEB 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL CONTINUE THIS MORNING. SNOW IS EXPECTED TO CHANGE
TO RAIN ALONG AND SOUTH OF THE I-70 CORRIDOR BY THE AFTERNOON.
TOTAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. RAINFALL
OVER KENTUCKY WILL CUT ANY MORNING SNOW ACCUMULATIONS SIGNIFICANTLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Feb 14, 4:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
435 AM EST TUE FEB 14 2012

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-141345-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
KENTON...CELINA...WAPAKONETA...GREENVILLE...SIDNEY...
BELLEFONTAINE...MARYSVILLE...DELAWARE...PIQUA...URBANA...
SPRINGFIELD...LONDON...EATON...DAYTON...XENIA
435 AM EST TUE FEB 14 2012

...ACCUMULATING SNOW WILL SLOW THE MORNING COMMUTE...

LIGHT SNOW WILL ACCUMULATE ON AREA ROADWAYS EARLY THIS MORNING.
BY DAYBREAK...MOST AREAS WILL SEE AN INCH OR LESS OF ACCUMULATION.
THIS SNOW WILL CONTINUE THROUGH THE AFTERNOON AND ADDITIONAL
ACCUMULATIONS OF AN INCH MAY BRING TOTAL SNOWFALL TO THE REGION OF
1 TO 2 INCHES BY NIGHTFALL.

THE SNOW WILL LIKELY RESULT IN SLICK SPOTS ON ROADS AND
NEGATIVELY IMPACT THE MORNING COMMUTE. MOTORISTS SHOULD ALLOW
EXTRA TIME TO REACH THEIR INTENDED DESTINATION.

INZ066-073>075-080-KYZ089>100-OHZ055-056-063>065-070>074-077>082-
088-141345-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...BROOKVILLE...VERSAILLES...
LAWRENCEBURG...RISING SUN...VEVAY...CARROLLTON...WARSAW...
BURLINGTON...INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...
FALMOUTH...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
COLUMBUS...NEWARK...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
435 AM EST TUE FEB 14 2012

...ACCUMULATING SNOW WILL SLOW THE MORNING COMMUTE...

LIGHT SNOW WILL BEGIN TO ACCUMULATE ON AREA ROADWAYS EARLY THIS
MORNING. BY DAYBREAK...MOST AREAS WILL SEE AN INCH OR LESS OF
ACCUMULATION WITH THE HIGHEST VALUES FOUND SOUTH OF METROPOLITAN
CINCINNATI. THIS SNOW WILL CHANGE OVER TO STRAIGHT RAIN LATER THIS
MORNING. THE WARMER AIR WILL BE PULLED NORTH THROUGH THE SCIOTO
VALLEY INTO CENTRAL OHIO. TOTAL SNOWFALL EXPECTED THIS MORNING
WILL BE AN INCH OR LESS.

THE SNOW WILL LIKELY RESULT IN SLICK SPOTS ON ROADS AND
NEGATIVELY IMPACT THE MORNING COMMUTE. MOTORISTS SHOULD ALLOW
EXTRA TIME TO REACH THEIR INTENDED DESTINATION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Auglaize

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

An inch of snow was measured near Wapakoneta.

Winter Weather, Brown

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

An inch of snow was measured by the highway department and a spotter in and around Georgetown.

Winter Weather, Butler

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

An inch of snow was measured in Liberty Township.

Winter Weather, Champaign

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Champaign forecast zone
Reported by
Department of Highways
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

An inch and a half of snow was measured near Urbana.

Winter Weather, Clark

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Clark forecast zone
Reported by
Department of Highways
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A half inch of snow was measured near Springfield.

Winter Weather, Clinton

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A half inch of snow was measured at the NWS office.

Winter Weather, Darke

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Darke forecast zone
Reported by
Department of Highways
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

An inch of snow was measured near Greenville.

Winter Weather, Franklin

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

An inch and a half of snow was measured at the Port Columbus Airport. Spotters in Worthington and south of Powell measured 1.4 and 1.2 inches, respectively.

Winter Weather, Logan

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

An inch and a half of snow was measured in Bellefontaine. The highway department north of town measured .7 inches.

Winter Weather, Montgomery

When
February 14, 5:00 AM EST to 2:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton International Airport measured 0.8 inches of snow. The highway department near Englewood measured a half inch.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367294, 367295, 367296, 367297, 367298, 367299, 367300, 367301, 367302, 367303.